Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 78, NWS State College, PA

September 23, 2025Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 23, 2025, 6:26 PM EDT for Lancaster County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2025, 6:26 PM EDT (22:26 UTC)
Expired
Sep 23, 2025, 8:46 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lancaster County, PA

The radar

The Sterling radar (KLWX), 145 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 6:50 PM EDTFLASH FLOOD1 Ene Lancaster, PAWater across the roadway at Pleasure Road and East Walnut Street.
Sep 23, 6:55 PM EDTFLASH FLOOD1 Ne Lancaster, PAMultiple reports of water across the roadway along New Holland Avenue between Lancaster and Eden. Road closed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WGUS51 KCTP 232226
FFWCTP
PAC071-240130-
/O.NEW.KCTP.FF.W.0078.250923T2226Z-250924T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
626 PM EDT Tue Sep 23 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Central Lancaster County in south central Pennsylvania...

* Until 930 PM EDT.

* At 626 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1.5 and 2.5 inches of rain have fallen. Additional rainfall 
  amounts of 0.5 to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lancaster, Columbia, Millersville, Willow Street, East Petersburg, 
  Leola, Rothsville, Mountville, Leacock, Bareville, Washington 
  Boro, Bird-In-Hand, Smoketown, Franklin And Marshall College, 
  Millersville University, Lancaster Airport and Dutch Wonderland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3994 7646 3997 7649 3998 7650 3999 7650
      4001 7651 4015 7622 4008 7612 3992 7642
      3993 7643 3993 7645 3994 7645

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Banghoff
2 follow-up statements
257 
WGUS71 KCTP 232313
FFSCTP

Flash Flood Statement
National Weather Service State College PA
713 PM EDT Tue Sep 23 2025

PAC071-240130-
/O.CON.KCTP.FF.W.0078.000000T0000Z-250924T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-
713 PM EDT Tue Sep 23 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT THIS 
EVENING FOR CENTRAL LANCASTER COUNTY...

At 713 PM EDT, Local law enforcement reported thunderstorms 
producing heavy rain in Lancaster City. Between 2 and 3 inches of 
rain have fallen. Additional rainfall amounts of 0.1 to 0.3 inches 
are possible in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lancaster, Columbia, Millersville, Willow Street, East Petersburg, 
  Leola, Rothsville, Mountville, Leacock, Bareville, Washington 
  Boro, Bird-In-Hand, Smoketown, Franklin And Marshall College, 
  Millersville University, Lancaster Airport and Dutch Wonderland.

Rain will move out of the warned area by 7:30PM, but water on 
roadways may take some time to recede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3994 7646 3997 7649 3998 7650 3999 7650
      4001 7651 4015 7622 4008 7612 3992 7642
      3993 7643 3993 7645 3994 7645

FLASH FLOOD...OBSERVED

$$

Banghoff
569 
WGUS71 KCTP 240046
FFSCTP

Flash Flood Statement
National Weather Service State College PA
846 PM EDT Tue Sep 23 2025

PAC071-240056-
/O.CAN.KCTP.FF.W.0078.000000T0000Z-250924T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-
846 PM EDT Tue Sep 23 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LANCASTER COUNTY...

Flood waters are receding. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3994 7646 3997 7649 3998 7650 3999 7650
      4001 7651 4015 7622 4008 7612 3992 7642
      3993 7643 3993 7645 3994 7645

$$

Banghoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:57 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 23, 2:57 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
257 PM EDT Tue Sep 23 2025

.SYNOPSIS...
* Muggy with above average temperatures to begin astronomical
  Fall
* Periods of much needed rainfall expected through Thursday;
  rainfall signal is unclear for the weekend (leaning dry)
* Dry pattern is likely to return by next week and could last
  into early October

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Downstream of a broad/weak mid level trough and embedded
shortwave/vortmax crossing the WV/MD panhandle, low level clouds
are blanketing areas along and to the NW of I-81 -- effectively
keeping diurnal instability in-check across the western and
central Alleghenies this afternoon. Expect sct showers to
continue to track to the northeast across this part of the fcst
area into the evening with temps holding in the 65-75F range.

Meanwhile, plenty of sunshine has allowed for strong heating
over the lower Susq Valley (80-82F at 17Z) which should erode
remaining CIN by 18-19Z and allow for convective development
into the early evening. Based on visible sat and CAPE trends, we
would favor the extreme southeast zones/Lancaster Co vcnty with
the best odds for a stronger storm/risk of locally damaging
wind gust before activity weakens/shifts to the east later this
evening after 8pm/00UTC.

Hires models show a lull in the showers tonight, with the main
focus shifting to areas of dense fog/low visibility into early
Wednesday morning. Muggy/warm night by late September standards
with lows 55-65F or +10-15 degrees above climo.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Latest HREF/NBM shows very limited shower activity (not much if
any rainfall) through Wed afternoon. Expect POPs to ramp from
SW to NE later in the day into Wednesday night. Amplifying
longwave trough stretching from the Great Lakes southward into
the Lower MS Valley will send higher pwats into the area and
promote rounds of showers and storms through Thursday night.
On balance, the rain will be highly beneficial given the
abnormal dryness (D0-D1 drought) and much below % normal precip
departures over the past several weeks; however will need to
monitor for locally heavy/repeat downpours that could lead to
some minor/urban flooding concerns.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
There is still plenty of spread in the model data regarding the
pattern evolution/configuration over the Eastern U.S. from late
week through the weekend. Split flow to higher amplitude
blocking solutions are possible outcomes to add to the high
uncertainty/complexity along with 1 or 2 tropical systems off
the Carolina/Southeast coast to factor into the mix. The precip
signal is not particularly strong over CPA (highest in the
southeast) -- but we are not ready to go all-in on a dry last
weekend of September. Longer term trends do eventually favor the
return of drier conditions/lower humidity by the start of next
week into early October. This transition favors the return of
warmer than climo max temps/daytime highs and cooler nights
closer to the historical average.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
An upper level trough will move northeast today, enhancing
large scale lift and impacting much of the region with a few
more rounds of rain/showers and scattered thunderstorms. The
greatest potential for brief strong wind gusts from the storms
will be over the Lower Susq Valley and western Poconos this
afternoon, where the prob of SFC based CAPE exceeding 1000 and
2000 J/KG is the greatest.

Lowest CIGs and vsbys across the Lower Susq Valley will come in
the 22Z Tue - 03Z Wed period as a cold front pushes through and
will likely be accompanied by numerous showers and some
embedded, moderately tall showers.

Later tonight and Wednesday morning, a few breaks in the cloud
cover will enhance radiational cooling and cause locally dense
fog to form after 04Z Wed.

Not much change with the pattern, weak systems will bring some
showers and storms to central PA through Thursday and even some
chance on Friday. Conditions trend drier by the weekend.

Outlook...

Wed-Sat...Multiple rounds of SHRA and PM TSRA (best chances Tue
and Thu) with sub-VFR conditions expected.

Sun...Low cigs/vsby in poss fog early. Improving to VFR later.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Dangelo/Banghoff
AVIATION...Lambert/Gartner
Hazardous weather outlook, Sep 23, 9:15 AM EDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
915 AM EDT Tue Sep 23 2025

PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-049-
241315-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-
915 AM EDT Tue Sep 23 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-035-036-050>053-056>059-063>066-241315-
Juniata-Fulton-Franklin-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
915 AM EDT Tue Sep 23 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms with a risk of locally damaging winds are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.